Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
J Formos Med Assoc. 1997 Sep;96(9):758-60.

Leukoencephalopathy after inhalation of heroin vapor.

Author information

  • 1Department of Neurology, Chang Gung Memorial Hospital, Taipei, Taiwan, ROC.

Abstract

A 25-year-old man presented in March 1996 with progressive dysarthria, cerebellar ataxia, and dystonia, which began after he inhaled heroin vapor for a full day 2 months previously. The patient had a 2-year history of heroin inhalation. Magnetic brain stimulation showed waveform dysynchronization suggestive of motor pathway perturbation above the cervical spinal level. Brain computed tomography and magnetic resonance imaging revealed extensive symmetric white matter involvement of bilateral cerebral and cerebellar hemispheres and the brainstem, especially along the corticospinal tract. The clinical features, electrophysiologic manifestations, and imaging studies strongly indicated a lipophilic toxin-induced demyelinating process, mainly involving the central motor system, as the most likely cause of heroin leukoencephalopathy. This is the first reported case of heroin-related leukoencephalopathy in Taiwan.

PMID:
9308333
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk